Set-Valued and Variational Analysis

, Volume 27, Issue 1, pp 87–101 | Cite as

On Maximality of Quasimonotone Operators

  • Orestes BuenoEmail author
  • John Cotrina


We introduce the notion of quasimonotone polar of a multivalued operator, in a similar way as the well-known monotone polar due to Martínez-Legaz and Svaiter. We first recover several properties similar to the monotone polar, including a characterization in terms of normal cones. Next, we use it to analyze certain aspects of maximal (in the sense of graph inclusion) quasimonotonicity, and its relation to the notion of maximal quasimonotonicity introduced by Aussel and Eberhard. Furthermore, we study the connections between quasimonotonicity and Minty Variational Inequality Problems and, in particular, we consider the general minimization problem. We conclude by characterizing the maximal quasimonotonicity of operators defined in the real line.


Quasimonotone operators Maximal quasimonotone operators Quasimonotone polarity Minty variational inequality Adjusted normal cones Minimization problem 

Mathematics Subject Classification (2010)

47H04 47H05 46B99 49J53 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We would like to thank the anonymous referee for the suggestions, which helped to improve this work.


  1. 1.
    Aussel, D., Corvellec, J.-N., Lassonde, M.: Subdifferential characterization of quasiconvexity and convexity. J. Convex Anal. 1(2), 195–201 (1994)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Aussel, D., Eberhard, A.: Maximal quasimonotonicity and dense single-directional properties of quasimonotone operators. Math. Program. 139(1), 27–54 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Aussel, D., Hadjisavvas, N.: Adjusted Sublevel Sets, Normal Operator, and Quasi-convex Programming. SIAM J. Optim. 16(2), 358–367 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Birkhoff, G.: Lattice theory, volume 25 of American Mathematical Society Colloquium Publications, 3rd edn. American Mathematical Society, Providence, R.I. (1979)Google Scholar
  5. 5.
    Bueno, O., Cotrina, J.: The pseudomonotone polar for multivalued operators. Optimization 66(5), 691–703 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Debrunner, H., Flor, P.: Ein erweiterungssatz für monotone mengen. Arch. Math. 15(1), 445–447 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    John, R.: Generalized Convexity and Generalized Monotonicity: Proceedings of the 6th International Symposium on Generalized Convexity/Monotonicity, Samos, September 1999, chapter A Note on Minty Variational Inequalities and Generalized Monotonicity, pp. 240–246. Springer, Berlin (2001)Google Scholar
  8. 8.
    Kenderov, P.: Multivalued monotone mappings are almost everywhere single-valued. Studia Math. 56(3), 199–203 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Martínez-Legaz, J.E., Svaiter, B.F.: Monotone operators representable by l.s.c. convex functions. Set-Valued Anal. 13(1), 21–46 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Minty, G.J.: On the generalization of a direct method of the calculus of variations. Bull. Amer. Math. Soc. 73(3), 315–321, 05 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Zarantonello, E.H.: Dense single-valuedness of monotone operators. Israel J. Math. 15, 158–166 (1973)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2017

Authors and Affiliations

  1. 1.Universidad del PacíficoLimaPerú

Personalised recommendations